Advertisement
YOU ARE HERE: LAT HomeCollections

Some Antibiotics to Carry Tendon-Damage Warning

August 02, 1996| Associated Press

WASHINGTON — Doctors are about to be warned of a strange, rare side effect of certain antibiotics: They sometimes inflame or even rupture patients' tendons.

But the fine-print warning about to go on some popular antibiotics isn't enough, a consumer advocate told the Food and Drug Administration on Thursday.

Continuing the drugs after tendons become sore can turn simple tendinitis into a rupture--most frequently of the Achilles tendon--that can require surgery to fix, warned Dr. Sidney Wolfe of the consumer group Public Citizen.

At issue are antibiotics called fluoroquinolones, sold under such brand names as Cipro and Floxin to treat bladder, respiratory and other infections.

In France and Britain, doctors aggressively warn patients about the rare side effect because it is reversible if caught early, Wolfe said. France has found 100 tendinitis patients, including 31 whose tendons ruptured. Britain has found another 21 cases, he said.

The FDA, which has received at least 52 reports of Americans with tendon damage, approved new antibiotic warning labels in June. Doctors should see those new warnings in a few months, said FDA's Dr. David Feigal. "Physicians should know that when patients have tendinitis, they should be advised to stop the drugs," he said.

But Wolfe, who filed a petition with the FDA on Thursday seeking more aggressive warnings, called the fine-print change "grossly inadequate" because doctors seldom read the labels of drugs they're used to prescribing.

He urged the FDA to write doctors to alert them to the new warning, plus provide every patient with a warning in layman's terms so they understand the risk. Feigal said the FDA would consider the request. The drugs include ciprofloxacin, enoxacin, lomefloxacin, norfloxacin and ofloxacin.

Advertisement
Los Angeles Times Articles
|
|
|